Indian Dermatology Online Journal

CONCISE COMMUNICATION
Year
: 2020  |  Volume : 11  |  Issue : 1  |  Page : 99--100

Not a drug rash!


Ananta Khurana, Anusha Katare, Kabir Sardana, Aastha Aggarwal, Ram Kishan Gautam 
 Department of Dermatology, Dr Ram Manohar Lohia Hospital, PGIMER, New Delhi, India

Correspondence Address:
Ananta Khurana
Department of Dermatology, Dr Ram Manohar Lohia Hospital, PGIMER, New Delhi
India




How to cite this article:
Khurana A, Katare A, Sardana K, Aggarwal A, Gautam RK. Not a drug rash!.Indian Dermatol Online J 2020;11:99-100


How to cite this URL:
Khurana A, Katare A, Sardana K, Aggarwal A, Gautam RK. Not a drug rash!. Indian Dermatol Online J [serial online] 2020 [cited 2020 Feb 19 ];11:99-100
Available from: http://www.idoj.in/text.asp?2020/11/1/99/275679


Full Text



A 40-year-old patient came with Steven Johnson Syndrome (SJS) like mucositis involving the ocular and oral mucosae. She had a preceding history of fever with cough for which she had been given tablet Paracetamol and some undocumented medications by a general practitioner. This treatment was continued for 5 days, following which the patient developed red painful eyes. A day following this, she developed painful swelling and ulceration ofthe lips and oral cavity, thereby causing difficulty in chewing and swallowing leading to reduced oral intake. On examination, there was bilateral congested conjunctivaealong with erosions and crusting over the lower lip and intra-oral erosions involving bilateral buccal mucosae and visible portion of pharynx [Figure 1]. We considered differential diagnoses of SJS and Erythema multiforme (EM) in view of the morphology of oral/ocular lesions, drug intake history and corroborative chronology. However, there was no skin involvement at presentation, which was on the 5th day of development of oral and ocular involvement. A chest radiograph showed bulky hilum [Figure 2]. In addition, there was leucocytosis (12000/mm3), neutrophilia, elevated C-reactive protein (>10 mg/L) and erythrocyte sedimentation rate (35 mm/hour). Mycoplasma pneumonia IgM serology was done considering the respiratory symptoms at the outset this came out to be positive at 17 units (normal = <10). A final diagnosis of Mycoplasma pneumoniae induced rash and mucositis (MIRM) sine rash was made. The patient was treated with supportive measures and azithromycin for 5 days. She recovered fully within a week and was then discharged.{Figure 1}{Figure 2}

MIRM is an uncommon condition, with most reports being in the pediatric age group.[1] In the past, the condition was labelled as atypical SJS, incomplete SJS or Fuch's syndrome. Mucositis, the most prominent and consistent sign of MIRM, follows respiratory symptoms usually by a period of few days to a week.[2] Oral mucosa is most commonly involved (94%) followed by ocular (82%) and urogenital mucosa (63%).[3] Canavan et al.[3] classified MIRM into 3 types depending on the pattern of cutaneous rash: Classic MIRM with sparse skin involvement; MIRM sine rash with no significant skin involvement; and Severe MIRM with widespread skin involvement. The precise pathomechanism is still unknown, but thought to involve either direct cytotoxicity or cross-reacting autoantibodies aimed at the glycolipidantigens of M pneumonia e.[4] The cutaneous involvement is akin to SJS/TEN with vesiculobullous lesions, targetoid plaques, papules, macules and morbilliform eruptions.

The skin involvement is however mostly sparse (47%) or absent (34%) and less commonly moderate (19%).[3] Diagnosis requires a high index of suspicion in view of clinical similarity to EM/SJS/TEN.[5] A misdiagnosis has both short-term and long-term implications. Apart from the more frequent pulmonary disease, which is due to the M.pneumoniae infection itself, MIRM is a much milder disease than SJS/TEN, with rare mortality. Empiric antibiotic therapy is mostly given but probably does not shorten the course of the disease.[1] Limited data suggests that antibiotics instituted early in the course of atypical pneumonia doesnot decrease the incidence of MIRM.[4] Immunomodulatory/immunosuppressive treatment as given for SJS/TEN is generally not required.[3] Further wrongful implication of drugs leads to unnecessary life-long avoidance.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Schalock PC, Dinulos JG. Mycoplasma pneumoniae-induced cutaneous disease. Int J Dermatol 2009;48:673-80.
2Bressan S, Mion T, Andreola B, Bisogno G, Da Dalt L. Severe Mycoplasma pneumonia-associatedmucositis treated with immunoglobulins. Acta Paediatr 2011;100:e238-40.
3Canavan TN, Mathes EF, Frieden I, Shinkai K. Mycoplasma pneumoniae-induced rash and mucositis as a syndrome distinct from Stevens-Johnson syndrome and erythema multiforme: A systematic review. J Am Acad Dermatol 2015;72:239-45.
4Frantz GF, McAninch SA. Mycoplasma Mucositis. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2019.
5Santos RP, Silva M, Vieira AP, Brito C. Mycoplasma pneumoniae-induced rash and mucositis: A recently described entity. BMJ Case Rep 2017;2017. doi: 10.1136/bcr-2017-220768.